[Skip to Content]
[Skip to Content Landing]
Article
April 1954

FATAL ENTERITISRelation to Antibiotic Therapy

AMA Arch Surg. 1954;68(4):486-490. doi:10.1001/archsurg.1954.01260050488011
Abstract

ATTENTION has been focused recently on each of the several antibiotics as the causative agent in fatal postoperative enterocolitis.* This supposition may be well founded if discussion is limited to those cases who are making an uneventful recovery following gastrointestinal surgery and who suddenly develop diarrhea and an overwhelming fatal toxemia. Staphylococci are recovered in stool culture and in autopsy culture of the intestinal mucosa. Presumably an antibiotic-resistant strain of Staphylococcus overgrows3 or is activated to toxin production4 when organisms sensitive to the antibiotic are eliminated. Fatal staphylococcic enteritis has occurred after and during the administration of oxytetracycline (Terramycin5), chlortetracycline (Aureomycin) succinylsulfathiazole (Sulfasuxidine), chloramphenicol, and penicillin and streptomycin6 used in conjunction.

The histopathology of the lesion consists of intense hyperemia, edema, and exudation of mucosa and submucosa. The mucosa may be partially denuded and a pseudomembrane of fibrin, leucocytes, and bacterial components formed. The area affected

First Page Preview View Large
First page PDF preview
First page PDF preview
×